Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Albany, NY

August 16, 2002Saratoga County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2002, 2:18 PM EDT for Saratoga County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 2:18 PM EDT (18:18 UTC)
Expired
Aug 16, 2002, 3:15 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Whole counties

County Saratoga County, NY

The radar

The Albany radar (KENX), 60 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:10 PM EDTThunderstorm WindStillwater, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS51 KALY 161818
SVRALY
NYC091-161915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SARATOGA COUNTY IN EASTERN NEW YORK

* UNTIL 315 PM EDT

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GALWAY...OR ABOUT 6 MILES NORTHEAST OF
  AMSTERDAM...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALWAY AT 230 PM EDT
  CHARLTON AT 240 PM EDT
  ROCK CITY FALLS AT 300 PM EDT
  BALLSTON SPA AT 310 PM EDT
  MILTON AND SARATOGA SPRINGS AT 315 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

ALSO RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL BE POSSIBLE 
IN A SHORT PERIOD OF TIME.

$$


LAT...LON 4307 7423 4290 7417 4296 7367 4320 7372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 AM EDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 16, 3:30 AM EDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
330 AM EDT FRI AUG 16 2002

.DISC...
THE BERMUDA HIGH CONTINUES TO PUMP WARM AND OPPRESSIVLY
HUMID AIR INTO THE REGION AS IT HAS FOR THE PAST SEVERAL
DAYS...AS A COLD FRONT EDGES ITS WAY EVER SO SLOWLY THRU
THE MIDWEST.

THE BIG QUESTION OF THE DAY IS CLD COVER.  NOT ONLY DO THE
MODELS SEEM TO SUGGEST LOTS OF HUMIDITY BUT ALSO YESTERDAY
WE HAD QUITE A BIT OF CLDS...ESPECIALLY OVR THE NORTH OF THE
AREA.  GUT FEELING IS WE WILL AGAIN HAVE CONSIDERABLE CLDS
TODAY AND ENUF OF THEM TO HOLD THE MAX TEMPS BACK INTO THE
MID AND UPPR 80S.  DUE TO BOTH HIGH MOISTURE AND INSTABILITY
WILL GO WITH 50 PCT CHANCE OF SHWRS/TSTMS TODAY AND WILL
CARRY OVER A 30 PCT CHANCE IN THE EVENING HRS TONITE.
LOOKS TO BE LITTLE IN THE WAY OF DYNAMICS TDA AND EVEN
LESS SATURDAY.  SINCE AT LEAST SOME OF THE CLDS WILL
BE HIGH CLDS TODAY WILL TRY TO BE OPTOMISTIC AND STILL
WORD THE FCST PTLY SUNNY RATHER THAN MOSTLY CLDY.  WITH
LOTS OF MOISTURE AROUND WILL GO WITH THE MAV GUIDNCE FOR
ERLY MORNING FOG...AND WILL ALSO GO WITH HAZE FOR BOTH
TODAY AND SATURDAY.

HAVE MADE FEW CHANGES TO THE LATER PERIODS OF THE FCST.
STILL LOOKING FOR A CHC OF SHWRS/TSTMS SUNDAY ASSOCIATED
WITH PASSAGE OF COLD FNT...AND AGAIN ON WED AS ANOTHER
DISTURBANCE APPROACHES FRM THE WEST.

.HYDROLOGICAL STATUS...RVRS CONTINUE AT LOW FLOWS AND
RESERVOIRS CONTINUE NORMAL SEASONAL DECLINE. TOWNS AND
WATER DISTRICTS ARE TIGHTENING RESTRICTIONS ON OUTDOOR
WATER USE AS HOT WX CONTINUES.  CONTINUED POTENTIAL FOR
HP CELLS WITH LOCALIZD HVY PCPN THAT MAY CAUSE BRIEF
FLOODING OF ROADS/PARKING AREAS BUT NO WIDESPREAD HEAVY
PRECIP IN THE PICTURE.  3 HR FFG/S IN THE 4 TO 5 INCH
RANGE

WORKZONES AVAIL.

.ALY...NONE.

KILPATRICK

In the hours before

Special weather statement, Aug 16, 2:06 PM EDT, 12 minutes before
NYZ039>041-050-161845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
206 PM EDT FRI AUG 16 2002

...A STRONG THUNDERSTORM IN FULTON...MONTGOMERY AND SARATOGA
COUNTIES...

AT 206 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER PERTH...OR 6 MILES NORTH OF AMSTERDAM...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GALWAY AT 220 PM EDT...
ROCK CITY FALLS AT 235 PM EDT...
PORTER CORNERS AND MILTON AT 240 PM EDT...
SARATOGA SPRINGS AT 245 PM EDT...

RAINFALL AMOUNTS OF A HALF AN INCH TO AN INCH WILL OCCUR WITH THIS
STORM IN A SHORT PERIOD OF TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND
SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.

WASULA/CEMPA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:13 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady62 min
Aug 16, 3:15 PM EDTSevere Thunderstorm WarningALYRensselaer, Washington45 min
Aug 16, 3:31 PM EDTSevere Thunderstorm WarningALYSaratoga29 min
Aug 16, 4:00 PM EDTSevere Thunderstorm WarningALYRensselaer30 min
Aug 16, 4:14 PM EDTSevere Thunderstorm WarningALYGreene46 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningALYRensselaer29 min
Aug 16, 4:49 PM EDTFlash Flood WarningALYRensselaer4 hr
Aug 16, 6:03 PM EDTSevere Thunderstorm WarningALYSaratoga57 min
Aug 16, 6:45 PM EDTSevere Thunderstorm WarningALYSchoharie45 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.